Alert archive / Kentucky / Wind Advisories in 2026
Wind Advisory 1, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Mar 11, 2026, 12:41 AM EDT for 7 counties in Kentucky. It took effect at Mar 11, 2026, 8:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2026, 12:41 AM EDT (04:41 UTC)
- In effect from
- Mar 11, 2026, 8:00 AM EDT
- Expired
- Mar 11, 2026, 4:48 PM EDT
- In force
- 9 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Estill County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
054 WWUS73 KJKL 110441 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1241 AM EDT Wed Mar 11 2026 KYZ044-050>052-058>060-111615- /O.NEW.KJKL.WI.Y.0001.260311T1200Z-260312T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee- Including the cities of Morehead, Frenchburg, Irvine, Mount Sterling, Stanton, Flemingsburg, Jeffersonville, Owingsville, Camargo, Clay City, and Ravenna 1241 AM EDT Wed Mar 11 2026 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Bath, Estill, Fleming, Menifee, Montgomery, Powell, and Rowan Counties. * WHEN...From 8 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CMC
2 follow-up statements
709 WWUS73 KJKL 111133 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 733 AM EDT Wed Mar 11 2026 KYZ044-050>052-058>060-112100- /O.CON.KJKL.WI.Y.0001.260311T1200Z-260312T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee- Including the cities of Mount Sterling, Irvine, Stanton, Jeffersonville, Flemingsburg, Ravenna, Frenchburg, Morehead, Clay City, Owingsville, and Camargo 733 AM EDT Wed Mar 11 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts to 40 mph expected. An isolated peak gust to 50 mph is possible along and north of Interstate 64. * WHERE...Bath, Estill, Fleming, Menifee, Montgomery, Powell, and Rowan Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CMC
743 WWUS73 KJKL 112048 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 448 PM EDT Wed Mar 11 2026 KYZ044-050>052-058>060-112200- /O.CAN.KJKL.WI.Y.0001.000000T0000Z-260312T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee- Including the cities of Morehead, Jeffersonville, Irvine, Flemingsburg, Camargo, Owingsville, Ravenna, Clay City, Frenchburg, Stanton, and Mount Sterling 448 PM EDT Wed Mar 11 2026 ...WIND ADVISORY IS CANCELLED... Wind gusts have diminished to below criteria late this afternoon. A few gusts between 25 and 35 mph will still occur at times through early this evening. $$ JKL
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Mar 10, 11:50 PM EDT, 51 minutes earlier. Its key messages:
- Unseasonably warm weather will last through Wednesday. Latest forecasts anticipates near-record or record temperatures at both London and Jackson Wednesday.
- A Slight Risk for severe thunderstorms remains for all of eastern Kentucky on Wednesday, with damaging winds and isolated tornadoes the primary severe threats.
- Torrential downpours, hail up to 1 inch in diameter, and wind gusts outside of storms between 30 and 40 mph are also possible.
- After a sharp cooldown behind a cold front on Thursday, mild temperatures return for Friday into the weekend.
Area forecast discussion, Mar 10, 11:50 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1150 PM EDT Tue Mar 10 2026 .KEY MESSAGES... - Unseasonably warm weather will last through Wednesday. Latest forecasts anticipates near-record or record temperatures at both London and Jackson Wednesday. - A Slight Risk for severe thunderstorms remains for all of eastern Kentucky on Wednesday, with damaging winds and isolated tornadoes the primary severe threats. - Torrential downpours, hail up to 1 inch in diameter, and wind gusts outside of storms between 30 and 40 mph are also possible. - After a sharp cooldown behind a cold front on Thursday, mild temperatures return for Friday into the weekend. && .UPDATE... Issued at 1150 PM EDT TUE MAR 10 2026 No significant changes were made to the forecast with mainly just the inclusion of the latest obs and trends for the T/Td/Sky grids. Did also fine tune the PoPs in the near term as a stray thunderstorm died out over the western Cumberland Valley earlier in the evening. These minor adjustments have been sent to the NDFD and web servers along with a freshening of the SAFS and zones. UPDATE Issued at 900 PM EDT TUE MAR 10 2026 00Z sfc analysis shows eastern Kentucky in the midst of the large warm sector ahead of an approaching cold front. This has been mostly quiet into the evening and should stay that way well into the night as instability has waned, though a few stray showers and an isolated thunderstorm remains possible - especially towards dawn. Currently, under increasing clouds, temperatures are running in the upper 60s to lower 70s most places. Meanwhile, amid south to southwest winds of 5 to 10 mph, dewpoints are generally in the very moist mid to upper 60s west and mid to upper 50s in the east. Have updated the forecast mainly to add in the latest obs and trends for the T/Td/Sky grids as well as the current radar and CAMs ideas for PoPs through the night. These minor adjustments have been sent to the NDFD and web servers along with a freshening of the zones. && .SHORT TERM...(This evening through Wednesday night) Issued at 647 PM EDT Tue Mar 10 2026 A broken deck of clouds over the region has resulted in uneven diurnal heating this afternoon, with cooler conditions observed across the cloudier southern portions of the forecast area. In our easternmost counties, earlier sunshine has resulted in warmer temperatures, and some modest recovery has been noted in the latest obs elsewhere. In accordance with this, afternoon highs were lowered to the mid 70s across much of the forecast area. PoPs were capped at less than a 25% chance due to the lesser amounts of resultant instability, although isolated warm air advection showers are possible through the remainder of the evening. After a lull in activity early tonight, more substantial showers and storm chances spread across the area after 08z tomorrow in Eastern Kentucky. Multiple rounds of activity area possible, and some of this convection could become strong to severe. However, the severe weather forecast remains shrouded in compounding forecast uncertainty, and mesoanalysis will become key as this event enters the near term. Confidence is high that the warm air advection regime will intensify overnight headed into tomorrow. In sensible weather terms, this translates to increasingly gusty winds out of the south/southwest, near-record warmth, and much greater than normal amounts of atmospheric moisture. Models collectively depict a deepening surface low pressure system moving northeast into the Great Lakes between tonight and tomorrow evening. Eastern Kentucky will be firmly positioned within the warm sector on the southeastern side of this system, with a strong cold front extending down its southwest side into the Mississippi River Valley. Amidst a tightening surface pressure gradient, southwesterly winds will steadily strengthen and pump warm/moist air into the region ahead of frontal passage tomorrow evening. These winds will really increase in magnitude once diurnal mixing processes begin tomorrow morning and transport some of the 40-50 knots of 850mb flow down to the surface. Non- thunderstorm surface gusts in excess of 30mph knots are very likely by Wednesday afternoon, and the Bluegrass region and ridgetops have the highest chances of seeing gusts in excess of 40mph. HREF wind gust probabilities are likely skewed high by convectively-enhanced winds, but an SPS and/or a Wind Advisory will need to be considered with the overnight forecast package. Regardless of issuance, the related kinematic profile will provide sufficient dynamic support for thunderstorms tomorrow. 20-30 knots of bulk shear in the morning will strengthen to 40-50 knots of bulk shear as the driving synoptic features approach the forecast area later that afternoon/evening. Likewise, upper atmospheric divergence ahead of the parent trough aloft favors synoptic lift. Places north of the Mountain Parkway are closer to the core of the previously- discussed 850mb jet, and thus more likely to see shear parameters on the higher end of these ranges. This corresponds with relatively higher severe weather probabilities, so interests there are encouraged to pay close attention to future forecast updates. That shear does appears pretty unidirectional, suggesting that damaging wind gusts will be the primary hazard type in any clustered or linear-segmented storms that develop tomorrow. However, the observed low level curvature in hodographs and 30 knots of modeled 0-1km shear suggests that a few tornadoes cannot be ruled out across northeastern Kentucky if discrete or semi-discrete storm structure is realized. That appears contingent on the amount of available instability, which remains this event's primary source of uncertainty. The persistence and intensification of the SW surface winds will keep MinTs near record maximum values tonight, as will enhanced cloud cover. Expect widespread temps in the mid 60s on Wednesday morning to give a head start to afternoon highs in the upper 70s/lower 80s. The areal coverage of MaxTs above the 80 degree mark remains uncertain, as this WAA is also met with efficient moisture return. Ensemble mean PWATs climb to 1.4 inches across the forecast area tonight, and remain in the 1.25-1.4 inch range tomorrow. These values rank among the highest percentiles of model climatology, and support widespread sky cover within the warm sector. Persistent cloud coverage could mute the magnitude of diurnal warming tomorrow, and the best chances at seeing the sun peek out from behind the clouds will come in southeastern portions of the forecast area. Those locations are closer to the ridge axis over the Mid-Atlantic and favored for deeper mixing, which could also locally bump dewpoints back down a little bit. These areas are also more likely to remain capped by warm air aloft for longer, whereas locations further to the north could see multiple rounds of surface-based convection. The first round of storms is likely to be elevated tomorrow, but the 900-1200 J/kg of modeled MUCAPE during the morning commute bears watching for an isolated stronger cell. However, HREF ensemble mean soundings erode the cap in the vicinity of the I-64 corridor by midday. Given the "juicy" nature of the airmass in place, this translates to 900+ J/kg of surface- based CAPE and a potential round of more discrete midday and afternoon showers/storms. The related increases in cloud cover and rain-cooled air would undercut the convective potential for when the better frontal forcing arrives later in the afternoon/evening hours. With that being said, the potential for discrete-mode severe weather hazards would be higher in this activity, which appears most likely in the northern half of the forecast area. Therefore, while confidence is high that a warm/moist airmass will be in place over the forecast area tomorrow, confidence is not as high that the resultant instability will be able to sustain itself. While the multiple rounds solution was prevalent in a lot of the earlier CAMS, some of the recent deterministic guidance has backed off on the coverage and intensity of the AM activity. If that solution came to fruition, and a longer lull in activity or greater- than-expected breaks in the clouds are realized, instability would be able to build out ahead of the arrival of the frontal forcing later that afternoon and evening. The greatest PoPs in the forecast period are associated with that frontal forcing, with definite chances spreading from NW to SE across the area between 21 and 01z. The intensity and of that activity depends upon how the earlier day activity arrives, but there has been a trend towards a more broken line of pre-frontal storms with embedded supercell-esque structures within today's hi-res model guidance. Damaging straight-line winds and embedded spin-up tornadoes would be the primary hazards in such a set-up, but the potential for multiple rounds of activity could also lead to locally excessive rainfall. The overall system looks progressive, which mitigates the risk of widespread flooding, but localized instances of urban or small stream flooding are possible in areas that experience greater system total rainfall amounts. In accordance with all of the above, SPC has maintained a Level 2/5 Slight Risk for Severe Weather for all of Eastern Kentucky tomorrow, and WPC has introduced a Marginal Level 1/4 Risk of Excessive Rainfall with the afternoon forecast package. Interests are strongly encouraged to have multiple ways to receive warning information and weather updates from trusted sources tomorrow, as the conditional nature of this event means that the forecast will likely evolve further overnight. Once the front clears the area on Wednesday night, winds shift towards the northwest and begin advecting a colder airmass into the forecast area. Temperatures are expected to drop by 30-40 degrees overnight, and the breezy nature of those northwesterly winds will lead to area-wide minimum wind chills below freezing for the Thursday morning commute. The atmosphere may be able to squeeze out a few snowflakes on the backside of the system, but accumulation potential is nil to none. Given that temperatures will be hovering near record high values the afternoon prior, the ground will be far too warm for any winter weather impacts. Rather, it will just feel noticeably much, much colder outside when Eastern Kentucky wakes up on Thursday morning relative to Wednesday morning. .LONG TERM...(Thursday through Tuesday) Issued at 420 PM EDT TUE MAR 10 2026 The period is expected to begin with a mid and upper level trough extending from the Hudson and James Bay vicinities/parts of Ontario and Quebec south across the Great Lakes to the OH Valley to the Lower MS Valley while an upper level ridge is expected to be centered west/southwest of the CA coast. Between that ridge and the trough from Canada into the eastern Conus, broad west northwest flow should extend from parts of the eastern Pacific across the western Conus and into the Central Conus. Also as the period begins, a sfc area of low pressure is expected to be centered in the St Lawrence Valley to a triple point in ME and then a wavy front south and southwest to southeastern VA to the Carolinas to FL panhandle to Gulf. Behind that a sfc ridge of high pressure centered in the Southern Plains should extend into the mid MS to Lower OH Valley. Limited moisture main rain near the VA border behind the front and the low level flow should have a northwest to north upslope component. This could support a bit of light rain or drizzle in the far southeast and at least lingering stratocu is anticipated. The north to northwest flow with some gusts up to near 20 mph around the sfc ridge that should eventually shift to the Central/Southern Appalachians to southeast TX area on Thu evening and southeast of the area later that night will support colder and drier air advecting into eastern KY. The drying may be rather quick in some areas pending final QPE as much of the vegetation is starting to take in water and the airmass should have 1000-500 mb mean layer rh of 20 to 30 percent if not lower and mean PW falls on Thu per the 12Z LREF to on the order of 0.10 to 0.20 inches of about the 5th to 15th percentile. Thus, a clearing trend is expected and with March sunshine for the afternoon, afternoon min RH for Thu should reach the 25 to 35 percent range. The departing sfc high and approach of an other system in northwest flow that treks from BC and Alberta to the upper MS Valley and Great Lakes Thursday to Friday will set the stage for developing return flow on the ridges Thursday night and a moderate ridge valley split in southeastern portions of the area assuming typical March/Spring valley decoupling. This return flow following the mixout of the nocturnal inversion should lead to south winds becoming more southwest on Friday into at least the 10 to 15 mph range for much of the area and as high as 10 to 20 mph in the far west. Gusts should at least reach near 25 mph, with recent GFS runs suggesting gusts as high as 30 to 40 mph. The NBM deterministic winds and gusts were increased as they were on Thursday following the nocturnal inversion mixout with the approach of a dry cold front. It is conceivable that winds on Friday are not strong enough and critical or near critical winds and rh may be approached in the southeastern portions of the area. Fuels would be a bit in question there with status pending QPE and how quick things dry out on Thursday. The shortwave trough/upper low in the Great Lakes vicinity late Friday moves into Quebec and the Northeast/St Lawrence Valley for Fri night and eventually Maritimes to start the weekend with the dry cold front crossing the area late Fri into Fri evening. Another sfc high builds in behind that as a broad upper trough lingers from Canada into the Great Lakes/portions of the eastern Conus downstream of northwest flow continuing from the Pacific across southwest Canada and the western Conus to the Central Conus late Friday/Friday evening. The pattern takes on a bit more zonal flavor for Saturday, before guidance generally has a trough developing over the Plains/Central Conus to end the weekend. That trough is progged to gradually move into the eastern Conus Sunday night Monday and remain through Tuesday though the axis of the trough may shift east of eastern KY by the end of the period. An associated sfc system should track from the Plains to the Great Lakes later Saturday into Sunday and Sunday night and then eventually Quebec and the Maritimes and send another strong cold front across eastern KY Sunday evening/Sunday night. The late weekend cold front and associated trough will bring the next chance for precipitation by late Sunday afternoon/evening to Monday night. Much colder air moves in behind the front, and 850 mb temperatures should fall to near if not below 0C around sunrise on Monday morning. Both the recent LREF means and operational guidance support this and cold air advection continues through the day on Monday and 850 mb temperatures fall toward if not below about -10C through Monday evening. If sufficient low level moisture exists, upslope flow and steep lapse rates support continued shower chances in the form of rain and snow from late Sunday night in the west and areawide Monday to Monday evening. Temperatures may struggle to climb above 40 degrees during the daylight hours on Monday in many locations. Some moderation in temperatures follows for Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 815 PM EDT TUE MAR 10 2026 While conditions are VFR across the area at issuance, some low clouds remain nearby and may occasionally brings CIGs to MVFR, for a time, through the rest of the evening. Shower and potential thunderstorm chances spread from southwest to northeast overnight as a low level jet strengthens and builds into the region. These are currently handled with PROB30 groups for thunderstorms after 08Z, and those shower and storm chances will persist (mainly just at northern terminals) through midday Wednesday. Expect southwesterly winds to gust to above 20-25 knots after sunrise, then strengthen further by that afternoon for all terminals. Flight categories are expected to move into MVFR as those showers and storms arrive towards dawn. During any heavier convection, locally greater visibility and ceiling reductions are possible. A northwest to southeast cold front will bring the best chances of storms to the area just on the edge of the next period. && .JKL WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...GREIF SHORT TERM...MARCUS LONG TERM...JP AVIATION...MARCUS/GREIF
Hazardous weather outlook, Mar 10, 5:26 PM EDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 526 PM EDT Tue Mar 10 2026 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112130- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 526 PM EDT Tue Mar 10 2026 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible Wednesday morning through Wednesday evening, and again Sunday afternoon and evening. A Slight Risk for severe thunderstorms exists for Wednesday, mainly for the afternoon into evening period, with damaging winds and isolated tornadoes the primary severe threats. Torrential downpours and hail up to 1 inch in diameter are also possible. Strong wind gusts between 30 and 40 mph may occur outside of storms on Wednesday. Winds could gust to 30 mph or stronger on Friday and this could combine with drying conditions resulting in a threat of wildfires. .SPOTTER INFORMATION STATEMENT... Spotters are encourage to report any instances of wind damage, hail, heavy rain, and/or flooding. JKL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 1:00 PM EDT | Special Weather Statement | JKL | Bath, Rowan | 45 min |
| Mar 11, 1:06 PM EDT | Special Weather Statement | JKL | Knott | 24 min |
| Mar 11, 1:14 PM EDT | Special Weather Statement | JKL | Morgan | 31 min |
| Mar 11, 1:44 PM EDT | Special Weather Statement | JKL | Martin | 31 min |
| Mar 11, 4:59 PM EDT | Special Weather Statement | JKL | Wayne | 16 min |
| Mar 11, 5:00 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 30 min |
| Mar 11, 5:16 PM EDT | Special Weather Statement | JKL | Pulaski | 29 min |
| Mar 11, 5:24 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 20 min |
| Mar 11, 5:41 PM EDT | Special Weather Statement | JKL | Jackson, Laurel, Rockcastle | 34 min |
| Mar 11, 6:11 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Knox, Laurel, Owsley | 34 min |
| Mar 11, 6:22 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne, Whitley | 23 min |
| Mar 11, 6:35 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Lee, Leslie, Owsley, Perry and 1 more | 25 min |
| Mar 11, 6:48 PM EDT | Special Weather Statement | JKL | Knox, Whitley | 27 min |
| Mar 11, 6:58 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Knott, Leslie, Magoffin and 2 more | 32 min |
| Mar 11, 7:13 PM EDT | Special Weather Statement | JKL | Bell, Clay, Knox, Leslie | 32 min |
| Mar 11, 7:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more | 36 min |
| Mar 11, 7:41 PM EDT | Special Weather Statement | JKL | Harlan, Leslie, Perry | 34 min |
| Mar 11, 7:53 PM EDT | Special Weather Statement | JKL | Martin, Pike | 52 min |
Nearby
Wind Advisories in Kentucky, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.